Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 57, NWS Salt Lake City, UT

August 23, 2013Carbon County, Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 23, 2013, 1:57 PM MDT for Carbon County, Emery County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2013, 1:57 PM MDT (19:57 UTC)
Expired
Aug 23, 2013, 5:45 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Carbon County, UT, Emery County, UT

The radar

The Salt Lake City radar (KMTX), 225 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2563 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WGUS55 KSLC 231957
FFWSLC
UTC007-015-232345-
/O.NEW.KSLC.FF.W.0057.130823T1957Z-130823T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
157 PM MDT FRI AUG 23 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL CARBON COUNTY IN UTAH
  NORTHWESTERN EMERY COUNTY IN UTAH
  SPECIFICALLY THE SEELEY BURN SCAR AND HUNTINGTON CREEK

* UNTIL 545 PM MDT

* AT 154 PM MDT...OVER THE LAST 6 HOURS .65 INCHES OF RAINFALL HAS   
  FALLEN ON THE SEELEY BURN SCAR...AND ADDITIONAL STORMS ARE         
  EXPECTED TO IMPACT THE BURN SITE THROUGH THIS AFTERNOON. TRAINED   
  WEATHER SPOTTERS HAVE INDICATED THAT DEBRIS AND RUNOFF FROM THE    
  SEELEY BURN SCAR HAS FLOWED ONTO UTAH HIGHWAY 31...AND IS          
  CURRENTLY IMPACTING THE HUNTINGTON POWER PLANT DOWNSTREAM OF THE   
  SCAR. ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION      
  COMPANY. ADDITIONAL RUNOFF IS EXPECTED TO OCCUR THROUGH THIS       
  AFTERNOON. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3960 11120 3963 11113 3945 11107 3937 11103
      3935 11112 3952 11122

$$

MERRILL
2 follow-up statements
799 
WGUS75 KSLC 232214
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
414 PM MDT FRI AUG 23 2013

UTC007-015-232345-
/O.CON.KSLC.FF.W.0057.000000T0000Z-130823T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
414 PM MDT FRI AUG 23 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
NORTHWESTERN EMERY AND WEST CENTRAL CARBON COUNTIES...

AT 407 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS 
TAPERED OFF OVER THE SEELEY BURN SCAR. HOWEVER ADDITIONAL RAINFALL 
IS STILL POSSIBLE ACROSS THIS AREA AND THE THREAT OF ADDITIONAL 
DEBRIS FLOWS WILL CONTINUE THROUGH 530 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3960 11120 3963 11113 3945 11107 3937 11103
      3935 11112 3952 11122

$$

PW
722 
WGUS75 KSLC 232343
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
543 PM MDT FRI AUG 23 2013

UTC007-015-232349-
/O.EXP.KSLC.FF.W.0057.000000T0000Z-130823T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
543 PM MDT FRI AUG 23 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR NORTHWESTERN
EMERY AND WEST CENTRAL CARBON COUNTIES...

RUNOFF FROM EARLIER PRECIPITATION ON THE SEELEY BURN SCAR HAS 
DIMINISHED AND THE DEBRIS FLOW IN HUNTINGTON CANYON HAS STOPPED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. 

THERE IS A SMALL POSSIBILITY THAT ADDITIONAL SHOWERS CROSSING THIS 
AREA THROUGH THIS EVENING COULD GENERATE ANOTHER DEBRIS FLOW AND NEW 
WARNINGS MAY BE NEEDED. 

MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE 
LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3960 11120 3963 11113 3945 11107 3937 11103
      3935 11112 3952 11122

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 11:11 AM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 23, 11:11 AM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1111 AM MDT FRI AUG 23 2013

.SYNOPSIS...DEEP MOISTURE WILL DEVELOP SUNDAY INTO EARLY IN THE
WORK WEEK EXPANDING COVERAGE OF SHOWERS AND THUNDERSTORMS AND
LEADING TO COOLER TEMPERATURES ACROSS THE REGION.

&&

.DISCUSSION...WIDESPREAD RAINFALL IS CURRENTLY OCCURRING ACROSS
MUCH OF THE STATE THIS MORNING. AN AREA OF SHOWERS IS CROSSING
CENTRAL UTAH INTO NORTHERN UTAH AHEAD OF A RELATIVELY STRONG VORT
MAX NEAR THE SAINT GEORGE AREA. AN AREA OF HEAVIER RAIN WITH
EMBEDDED THUNDERSTORMS IS ASSOCIATED WITH THE VORT MAX ITSELF.
THIS DISTURBANCE WILL CONTINUE TO MOVE NORTH TO NORTHEASTWARD
ACROSS THE STATE.

EXPECT WIDESPREAD PRECIPITATION TO CONTINUE INTO THE AFTERNOON
NEARLY STATE-WIDE...ALTHOUGH EVENTUALLY THE SOUTH WILL LIKELY
BECOME SUBSIDENT BEHIND THE VORT MAX. UPDATED POPS/SKY/QPF/WEATHER
FOR CURRENT TRENDS AND MAY NEED AN ADDITIONAL UPDATE TO INCREASE
POPS AND QPF EVEN FURTHER. AT THIS POINT...IT APPEARS KMTX IS
UNDERESTIMATING RAINFALL BASED ON GROUND TRUTH. KICX APPEARS TO BE
OVERESTIMATING BASED ON GROUND TRUTH AS WELL.

MORE INFORMATION WILL BE FORTHCOMING IN THE AFTERNOON PACKAGE
REGARDING THE LARGE STORM EXPECTED TO IMPACT CENTRAL AND SOUTHERN
UTAH SUNDAY INTO MONDAY.

&&

.AVIATION...SURFACE WINDS AT THE TERMINAL ARE EXPECTED TO REMAIN
SOUTHERLY THROUGH MID AFTERNOON AS AN AREA OF SHOWERS AND
THUNDERSTORMS CROSSES THE TERMINAL FROM THE SOUTH. WINDS WILL STAY
STRONG AND GUSTY AS THE SHOWERS APPROACH THEN DIMINISH ONCE THE RAIN
ARRIVES. WINDS COULD SWITCH TO NORTHERLY AFTER THE RAIN MOVES PAST
AFTER ABOUT 20-21Z. VFR CONDITIONS WILL PREVAIL BUT CIGS COULD DROP
BELOW 7000 FT IN THE RAIN SHOWERS.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE STATE
WILL CONTINUE INTO THE AFTERNOON. THESE STORMS ARE ACCOMPANIED BY
WETTING RAIN...AND THE MAIN FIRE WEATHER THREAT IS GUSTY...ERRATIC
WINDS...PARTICULARLY ACROSS NORTHWESTERN UTAH.

SOMEWHAT DRIER AIR WILL MOVE INTO NORTHWEST UTAH TOMORROW. WITH
INCREASING WINDS...THERE IS THE POTENTIAL FOR ISOLATED CRITICAL FIRE
WEATHER CONDITIONS TO DEVELOP TOMORROW AFTERNOON ACROSS NORTHWESTERN
UTAH. ACROSS THE REMAINDER OF THE STATE...STORMS WILL DEVELOP OVER
THE HIGHER TERRAIN.

EVEN DEEPER MOISTURE IS EXPECTED TO MOVE INTO UTAH FROM THE SOUTH
BEGINNING SUNDAY. THIS WILL INCREASE THE THREAT OF WETTING RAINS
THROUGH THE FIRST HALF OF NEXT WEEK...AND KEEP RELATIVE HUMIDITY
VALUES SOMEWHAT HIGH IN MOST LOCATIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/HOSENFELD/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 23, 5:30 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 AM MDT FRI AUG 23 2013

UTZ001>016-019>021-517-518-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
530 AM MDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE OUTLOOK
AREA TODAY THROUGH TONIGHT. THUNDERSTORMS WILL BE FOCUSED MORE
ACROSS THE SOUTH DURING THE EARLY PART OF THE DAY...THEN SHIFT
NORTHWARD LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS. ISOLATED
FLASH FLOODING IS POSSIBLE IN BURN SCARS AND THE MORE PRONE DRY
WASHES AND SLOT CANYONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SOMEWHAT DRIER AIRMASS WILL SPREAD INTO THE AREA ON SATURDAY.
ALTHOUGH SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO
DEVELOP...THEY WILL BE REDUCED IN AREAL COVERAGE AND THE THREAT OF
HEAVY RAIN WILL BE A BIT LESS.

DEEP MOISTURE IS EXPECTED TO MOVE BACK INTO THE AREA STARTING
SUNDAY AND REMAIN THROUGH EARLY NEXT WEEK. THIS WILL BRING ANOTHER
INCREASE IN PRECIPITATION AND THE POSSIBILITY OF LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:04 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele41 min
Aug 22, 6:47 PM MDTSpecial Weather StatementSLCDavis58 min
Aug 22, 9:59 PM MDTFlash Flood WarningSLCUtah3 hr
Aug 23, 8:08 AM MDTFlash Flood WarningSLCCarbon, Emery6 hr
Aug 23, 3:16 PM MDTFlood WatchSLC3 days

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.